Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 5, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 8, 2017, 5:46 PM MST for Pima County, Arizona. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2017, 5:46 PM MST (00:46 UTC)
- Expired
- Jul 8, 2017, 6:30 PM MST
- In force
- 44 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Pima County, AZ
The radar
The Phoenix radar (KIWA), 177 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 0.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 144 J/kg
- Mixed-layer CIN
- -149 J/kg
- Mixed-layer LCL
- 3453 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
677
WUUS55 KTWC 090046
SVRTWC
AZC019-090130-
/O.NEW.KTWC.SV.W.0005.170709T0046Z-170709T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
546 PM MST SAT JUL 8 2017
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
West central Pima County in southeastern Arizona...
* Until 630 PM MST
* At 545 PM MST, a severe thunderstorm was located 8 miles east of
Organ Pipe National Monument, or 45 miles west of Sells, moving
west at 15 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Organ Pipe National Monument.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3217 11288 3203 11253 3186 11260 3191 11293
3193 11298
TIME...MOT...LOC 0045Z 108DEG 12KT 3197 11265
HAIL...0.75IN
WIND...60MPH
$$
Francis2 follow-up statements
433
WWUS55 KTWC 090112
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
612 PM MST SAT JUL 8 2017
AZC019-090130-
/O.CON.KTWC.SV.W.0005.000000T0000Z-170709T0130Z/
Pima-
612 PM MST SAT JUL 8 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MST
FOR WEST CENTRAL PIMA COUNTY...
At 611 PM MST, a severe thunderstorm was located near Organ Pipe
National Monument, or 51 miles west of Sells, moving west at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Organ Pipe National Monument.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3217 11288 3203 11253 3186 11260 3191 11293
3193 11298
TIME...MOT...LOC 0111Z 108DEG 12KT 3200 11275
HAIL...<.75IN
WIND...60MPH
$$
Francis327
WWUS55 KTWC 090129
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
629 PM MST SAT JUL 8 2017
AZC019-090139-
/O.EXP.KTWC.SV.W.0005.000000T0000Z-170709T0130Z/
Pima-
629 PM MST SAT JUL 8 2017
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL PIMA COUNTY WILL
EXPIRE AT 630 PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 3217 11288 3203 11253 3186 11260 3191 11293
3193 11298
TIME...MOT...LOC 0129Z 108DEG 12KT 3202 11281
$$
FrancisWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 1:05 PM MST, 4 hours 41 minutes earlier.
Area forecast discussion, Jul 8, 1:05 PM MST, 4 hours 41 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 105 PM MST Sat Jul 8 2017 .SYNOPSIS...The weather pattern will remain favorable for moisture to increase across the region. This increase in moisture will translate to a gradual upswing in thunderstorm activity and subsequently cooler daytime temperatures. && .DISCUSSION... Active weather already in place across portions of central Arizona as of 20Z with convection blossoming along the Mogollom Rim. Mountain cu have developed across much of southeast Arizona, yet skies remain precip free as of early afternoon. Also worth noting is the fact that dewpoints have mixed out into the mid 40s and this has allowed temps to rise a few degrees higher than anticipated. May end up topping out just shy of the 110 degree mark, but still not at the point where we need to have any heat products in effect. Still a challenging forecast today as a decent gulf surge across southwest Arizona/southeast California imported deep moisture into those areas earlier this morning, but only shallow moisture made it into southeast Arizona. Hence the dewpoints in the 40s on this side of the state while readings are in the mid 70s near El Centro and Imperial. Regardless, nearly all the deterministic guidance advertises impressive amounts of MLCAPE west of Tucson as well as in the White Mountains, with a sizable void in between. In terms of winds aloft, modest mid level flow around 20-25kts will remain in place through the rest of the afternoon, meaning any storms that form stand a decent chance of getting organized. Unfortunately, what looked like impressive mid level lapse rates on this morning's KTUS sounding are slowly eroding as slightly warmer H5 temps are moving into the area from New Mexico. Nearly all convective allowing models, including past few runs of the HRRR, indicate convection along the Rim as well as along the US/Mex border this afternoon and evening , but with much less coverage in between (including Tucson). So far this is verifying well per regional radar imagery. I made some slight upward adjustments to PoPs for this afternoon into tonight to the west of Tucson and in the White's where I believe storms will be focused but I'm hesitant to go too high to the east where even drier air is being advected into the area. Also including a mention of blowing dust in the forecast north and west of Tucson later today/tonight. Storm chances look more impressive area-wide on Sunday as whatever convection develops in Sonora tonight will result in a sharp increase in moisture across southeast Arizona. Once again nearly all available hi-res models and ensembles that reach into Sunday indicate more areal coverage tomorrow vs. today and there is a much higher probability of storms actually making it into Tucson before exiting to the west. Larger scale models are hinting at the presence of a weak mid level inverted trough over Sonora that could be the catalyst for storm development. While mid level winds will be less than what's been observed today, deeper moisture and MLCAPES around 800-1200 J/kg should be more than sufficient for storm development. The forecast for next week has been left relatively unchanged as we finally look to settle into a favorable pattern of easterly flow, decent BL moisture, cooler mid level temperatures, and above average afternoon instability. Daily PoPs will remain at or above climo through the end of the week. Consequently, afternoon highs will retreat back to where they should be for early July. && .AVIATION...Valid thru 10/00Z. Isolated to scattered -TSRA this afternoon and especially this evening with SCT clouds 8-12k ft AGL. MVFR VSBYS and gusts to near 50 kts in strongest TSRA. Otherwise, VFR conditions and SFC wind mainly SELY 10-15 kts with gusts to 20 kts this afternoon. Winds diminishing to less than 12 kts overnight into Sunday. SFC wind NWLY at 8-12 kts Sunday afternoon with another round of scattered -TSRA. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Thunderstorm coverage will continue to increase into the upcoming week, along with the prospect of more significant rainfall. While strong wind gusts remain more likely than heavy rain this weekend, increasing moisture will help humidity values somewhat. Daytime temperatures will moderate closer to seasonal normals Sunday into next week. Outside of gusty thunderstorm outflows, 20-foot winds should generally remain under 15 mph. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 8, 4:03 PM MST, 1 hour 43 minutes before
Special Weather Statement National Weather Service Tucson AZ 403 PM MST SAT JUL 8 2017 AZZ502-082345- Tohono O'odham Nation including Sells- 403 PM MST SAT JUL 8 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL 445 PM MST... At 403 PM MST, Doppler radar was tracking a strong thunderstorm 15 miles southwest of Sells, moving west at 15 mph. Wind gusts of 50 mph and blowing dust will be possible with this storm. Locations impacted include... Papago Farms and Cowlic. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Areas of blowing dust may briefly reduce visibilities to near or below 1 mile. If you encounter localized dense blowing dust, do not drive into it if at all possible. && LAT...LON 3174 11237 3186 11238 3184 11196 3161 11194 TIME...MOT...LOC 2303Z 086DEG 15KT 3175 11204 Cerniglia
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 5:04 PM MST | Severe Thunderstorm Warning | TWC | Pima | 41 min |
| Jul 8, 6:53 PM MST | Special Weather Statement | TWC | 37 min | |
| Jul 8, 7:12 PM MST | Special Weather Statement | TWC | Pinal | 33 min |
| Jul 8, 7:15 PM MST | Special Weather Statement | TWC | 45 min | |
| Jul 8, 7:41 PM MST | Blowing Dust Advisory | TWC | Pinal | 79 min |
| Jul 9, 12:04 PM MST | Special Weather Statement | TWC | Santa Cruz | 41 min |
| Jul 9, 12:06 PM MST | Blowing Dust Advisory | TWC | Pima, Pinal | 8 hr |
| Jul 9, 12:18 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 42 min |
| Jul 9, 12:40 PM MST | Special Weather Statement | TWC | Cochise | 65 min |
| Jul 9, 12:56 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 49 min |
| Jul 9, 1:13 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 25 min |
| Jul 9, 1:25 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 110 min |
| Jul 9, 1:41 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 49 min |
| Jul 9, 1:42 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima, Santa Cruz | 48 min |
| Jul 9, 2:12 PM MST | Special Weather Statement | TWC | 48 min | |
| Jul 9, 2:39 PM MST | Flash Flood Warning | TWC | Pima | 81 min |
| Jul 9, 3:41 PM MST | Special Weather Statement | TWC | Graham | 34 min |
| Jul 9, 4:17 PM MST | Special Weather Statement | TWC | 43 min | |
| Jul 9, 4:20 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 40 min |
| Jul 9, 4:30 PM MST | Special Weather Statement | TWC | Pima | 45 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.